Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

December 10, 2021Missoula County, Montana

NWS Missoula, MT issued this special weather statement at Dec 10, 2021, 4:52 AM MST for Missoula County, Montana. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2021, 4:52 AM MST (11:52 UTC)
Expired
Dec 10, 2021, 5:45 AM MST
In force
53 min
Issued by
NWS Missoula, MT
Hail
0.00 in
Wind
30

County Missoula County, MT

The radar

The Missoula radar (KMSX), 30 km from the middle of the area, began a volume at 11:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 11.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2021-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2021-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

221 
WWUS85 KMSO 101152
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
452 AM MST Fri Dec 10 2021
 
MTZ004>006-043-101245-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
452 AM MST Fri Dec 10 2021

...Intense snow showers will impact portions of southwestern Missoula
County through 545 AM MST...

At 449 AM MST, Doppler radar was tracking a snowband along a line 
extending from 7 miles south of Alberton to near Lolo.  This band 
will create quickly changing road conditions along Highway 12 west 
of Lolo, and Highway 93 between Missoula and Lolo.  Movement was 
northwest at 15 mph.

HAZARD...Visibility one-half mile or less.

SOURCE...Radar indicated.

IMPACT...Low visibility could result in dangerous driving 
         conditions.

Locations impacted include...
Missoula and Lolo. 

LAT...LON 4697 11448 4684 11391 4667 11398 4681 11452
TIME...MOT...LOC 1149Z 137DEG 15KT 4690 11454 4672 11408 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Dec 10, 3:07 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Dec 10, 3:07 AM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
307 AM MST Fri Dec 10 2021

...HEAVY SNOW IN NORTHWEST MONTANA AND THE CLEARWATER MOUNTAINS IN
IDAHO THIS WEEKEND...
...STRONG WINDS IN GRANGEVILLE AND THE CAMAS PRAIRIE SATURDAY...

.DISCUSSION...Scattered snow showers have again brought light snow
accumulations to the mountains and valleys of western Montana and
north-central Idaho overnight. Expect to experience isolated
slick spots on area roadways in the valleys, particularly west-
central Montana, and snow covered roads over Lookout and Lolo
Passes. Plan accordingly and check area road conditions before
heading out this morning.

The high impact weather disturbance that we have been advertising
is still on track for this weekend, with little changes from the
past 24hrs. On Saturday, a trough of low pressure will deepen off
the coast off the Pacific Northwest, allowing for a strong
southwest flow to develop over the Intermountain West. As a
result, an Atmospheric River associated with a very strong upper
level jet stream in excess of 150 mph, will move over the Northern
Rockies. This will bring strong winds to the higher terrain,
along with significant snow accumulations, and strong winds to the
Camas Prairie.

First, the Camas Prairie will see strong southerly winds
developing Saturday morning, and continuing through the afternoon.
Sustained winds of 30 to 40 mph with gusts up to around 60mph, may
create power outages and downed trees in Grangeville and the
Camas Prairie.

Strong winds are also expected in the mountains of western
Montana and north-central Idaho, where winds in excess of 50 mph
will be common. The highest peaks of northwest Montana along the
Idaho border and the Continental Divide near Glacier National Park
may see wind gusts approaching 70 mph.

Along with the wind, will come snow. The mountains of northwest
Montana, and the Clearwater Mountains of Idaho will likely see
snowfall amounts of 1 to 2 feet Saturday through Sunday. Lookout,
Lolo, and Marias Passes are expected to see around a foot,
possible more during this period. The valleys of extreme northwest
Montana (Troy, Libby, and the Yaak Region), could see significant
snow accumulations as well. Though with an Atmospheric River,
often comes with rising snow levels. So the valleys will see
periods of snow changing to rain in the afternoon Saturday and
Sunday, then changing back to snow in the evenings. This could
limit some of the accumulations. Having said that, this storm
system is likely to bring the highest snow totals to the region so
far this season. There is roughly a 70-75% chance for 6 inches of
snow in a 48hr period, and a 50% chance of 8 inches of snow. If
you plan to travel over area passes or throughout northwest
Montana this weekend, keep up to date on the area forecast, as we
do have a number of Winter Storm Watches in place for the areas
mentioned above.

Details on the Winter Storm Watches and the High Wind Watch, can
be found by visiting our webpage at www.weather.gov/missoula.

The active winter pattern is expected to continue into next week,
though the strength of the next weather system isn't expected to
be as strong as the weekend storm. However periods of valley
snowfall is expected, along with a building mountain snowpack.

&&

.AVIATION...Convective snow showers continue to develop and move
over west-central Montana and north-central Idaho this morning.
This has brought light snow accumulations KMSO and expected to see
a couple more round of light snowfall through 10/1500Z this
morning. Snow showers will slow diminish through the day today,
and will likely remain confined to area mountains this afternoon.
Expect periods of mountain obscurations throughout the day across
the Northern Rockies. KBTM will see increasing westerly winds this
afternoon with gusts up to 20kts around 10/1800Z, continue through
10/2300Z. Strong winds are expected for all aviation sites
Saturday as a 145kt jet stream enters the region.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 9 AM MST this morning
     Missoula/Bitterroot Valleys...Potomac/Seeley Lake Region.

     Winter Storm Watch from late tonight through late Saturday night
     Lower Clark Fork Region.

     Winter Storm Watch from late tonight through Sunday morning West
     Glacier Region.

     Winter Storm Watch from late tonight through late Saturday night
     Kootenai/Cabinet Region.

     Winter Weather Advisory until 9 AM MST this morning
     Bitterroot/Sapphire Mountains.

ID...Winter Weather Advisory until 8 AM PST this morning Northern
     Clearwater Mountains...Southern Clearwater Mountains.

     High Wind Watch from Saturday morning through Saturday evening
     Orofino/Grangeville Region.

&&

In the hours before

Special weather statement, Dec 10, 4:52 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
452 AM MST Fri Dec 10 2021

MTZ004>006-043-101245-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
452 AM MST Fri Dec 10 2021

...Intense snow showers will impact portions of southwestern Missoula
County through 545 AM MST...

At 449 AM MST, Doppler radar was tracking a snowband along a line
extending from 7 miles south of Alberton to near Lolo.  This band
will create quickly changing road conditions along Highway 12 west
of Lolo, and Highway 93 between Missoula and Lolo.  Movement was
northwest at 15 mph.

HAZARD...Visibility one-half mile or less.

SOURCE...Radar indicated.

IMPACT...Low visibility could result in dangerous driving
         conditions.

Locations impacted include...
Missoula and Lolo.

LAT...LON 4697 11448 4684 11391 4667 11398 4681 11452
TIME...MOT...LOC 1149Z 137DEG 15KT 4690 11454 4672 11408

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 6:26 AM MSTSpecial Weather StatementMSOPowell49 min
Dec 10, 3:01 PM MSTWinter Storm WarningMSOFlathead, Granite, Lake, Lincoln, Mineral, Missoula and 2 more53 hr
Dec 10, 3:01 PM MSTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Lincoln, Mineral and 5 more65 hr

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.